Hail, Bertie
- When
- May 23, 6:05 PM EST
- Where
- Bertie County, 1.12 mi W of Quitsna
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 35.970, -77.090
Hen egg size hail was reported.
Scattered severe thunderstorms in advance of a frontal boundary produced large hail across portions of northeast North Carolina.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms in advance of a frontal boundary produced large hail across portions of northeast North Carolina.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 23, 2:59 PM EST, 3 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 359 PM EDT WED MAY 23 2012 .SYNOPSIS... LOW PRESSURE AND UNSETTLED CONDITIONS WILL PERSIST ACROSS THE AREA THROUGH THURSDAY. HIGH PRESSURE BUILDS INTO THE REGION FRIDAY THROUGH SUNDAY...BRINGING WARM AND MAINLY DRY CONDITIONS FOR THE MEMORIAL DAY WEEKEND. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... SVR TSTM WATCH 292 HAS BEEN ISSUED FOR ALL OF NE NC THRU 9PM. UPR-LVL CUTOFF LOW CENTERED OVR CENTRAL NC WILL SLOWLY MOVE NEWRD THRU THIS EVNG. CONVECTION HAS HAD TROUBLE DEVELOPING OVR MUCH OF THE FA THUS FAR THIS AFTN (ASIDE FROM ISO TSTM OVR NORTHERN AREAS) DUE TO A PERSISTENT CLOUD SHIELD OVR THE REGION...BUT CLEARING SKIES ARE MOVING IN FROM THE SOUTH AS SHOWN BY VIS SATELLITE IMAGERY. DIFFERENTIAL HEATING BNDRY IN CONJUNCTION WITH MID-LVL IMPULSE ROTATING AROUND THE CUTOFF LOW WILL HELP TO INITIATE CONVECTION OVR NEXT FEW HRS. ANY TSTMS THAT DEVELOP WILL BE SLOW MOVING DUE TO WEAK STEERING FLOW ALOFT...SO HEAVY RAINFALL IS POSSIBLE AS PWATS ARE AROUND 1.5". MAIN SVR THREATS ARE LARGE HAIL AND DAMAGING WINGS. SHWRS AND A FEW TSTMS ARE EXPECTED TO CONTINUE INTO THE OVRNGT HRS WHILE SLOWLY DIMINISHING. LOWS WILL RANGE IN THE 60S ACROSS THE AREA. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... UNSTABLE ATM WILL REMAIN OVER THE AREA INTO THU. SOME STRATUS AND FOG WILL BE PSBL THU MRNG BUT NOT AS WIDESPREAD AS IT WAS THIS MRNG. MAIN UPR-LVL S/W WILL PULL NE OF THE AREA BY THU AFTN...BUT ADDITIONAL UPSTREAM S/W MAY HELP TO TRIGGER CONVECTION AS WEAK SFC BNDRY REMAINS OVR THE AREA. CAPPED POPS AT 40-50% AS MID-LVL MOISTURE FINALLY DECREASES. HIGH TEMPS IN THE LWR TO MID 80S. FOR FRI...UPR-LVL RIDGE BLDS OVR THE EASTERN CONUS LEADING TO MAINLY DRY CONDS OVR THE MID ATLANTIC ASIDE FROM A POSSIBLE MCS TRAVELING OVR THE RIDGE. TEMPS WARM INTO THE MID 80S INLAND...UPR 70S TO LWR 80S OVR THE COAST AND LWR EASTERN SHORE. WARMING TREND CONTINUES INTO THE HOLIDAY WEEKEND AS UPR-LVL HEIGHTS RISE ALONG THE EASTERN SEABOARD. WILL MAINTAIN A DRY FORECAST FOR SAT WITH HIGHS APPROACHING 90 INLAND. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... A MID-LEVEL ANTICYCLONE WILL PREVAIL FOR THE LATER HALF OF THE HOLIDAY WEEKEND INTO EARLY NEXT WEEK BRINGING WARM AND HUMID CONDITIONS TO THE MID ATLANTIC REGION. HIGH TEMPERATURES ARE EXPECTED TO BE IN THE UPPER 80S TO LOW 90S (SLIGHTLY COOLER ALONG THE IMMEDIATE ATLANTIC COAST) SUNDAY THROUGH TUESDAY...WITH LOW TEMPERATURES IN THE MID 60S TO AROUND 70. A DRY FORECAST WILL BE MAINTAINED...BUT MCS ACTIVITY NORTH OF THE REGION COULD ROUND THE FRONT SIDE (NW FLOW REGION) OF THE MID-LEVEL HIGH AND CLIP THE AREA SATURDAY NIGHT OR SUNDAY NIGHT. A COLD FRONT APPROACHES FROM THE NORTHWEST LATE TUESDAY INTO TUESDAY NIGHT BRINGING A CHANCE OF THUNDERSTORMS. AT THIS POINT THE FRONT IS PROGGED TO DROP INTO THE CAROLINAS BY THE MIDDLE OF NEXT WEEK WITH TEMPERATURES REMAINING ON THE WARM SIDE OF SEASONAL AVERAGES. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... WILL MAINLY HAVE VFR/MVFR CONDITIONS THIS AFTN THRU THU...AS UPR LO PRES AREA AND INSTABILITY COULD PRODUCE SCATTERED SHOWERS AND TSTMS. ISLTD IFR/LIFR CIGS/VSBYS POSSIBLE LATE TNGT AND ERLY THU MORNG...ESPLY AT PHF/SBY. MAINLY VFR CONDITIONS...WITH THE EXCEPTION OF ERLY MORNG STRATUS AND FOG...SHUD THEN PREVAIL FM FRI AFTN THRU THE UPCOMING WEEKEND...AS HI PRES ALOFT BLDS INTO AND OVR THE AREA. && .MARINE... NO HEADLINES IN THE SHRT TERM TNGT THRU FRI. WILL CONTINUE WITH A GENERALLY SE OR S FLO THRU THE FCST PERIOD...INCLUDING THE HOLIDAY WEEKEND. SFC HI PRES SETTING UP AND SITTING OFF THE MID ATLC CST FM LATE THU THRU MON...WILL PROVIDE SE/S/SW WNDS 15 KT OR LESS ACRS THE MARINE AREA. WAVES WILL BE 1 TO 2 FT AND SEAS WILL BE 2 TO 4 FT. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...NONE. && SYNOPSIS...MAS NEAR TERM...MAS SHORT TERM...MAS LONG TERM...AJZ AVIATION...TMG MARINE...TMG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 307 PM EDT WED MAY 23 2012 VAZ048-049-060>098-241915- FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE- MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO- KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND- NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE- CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE- SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT- NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE- VIRGINIA BEACH- 307 PM EDT WED MAY 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ630>632-634>638-650-652-654-656-658-241915- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA- CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE CHESAPEAKE BAY BRIDGE TUNNEL- RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER- JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE- JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE- TUNNEL- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO 20 NM- 307 PM EDT WED MAY 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS...THE EASTERN JAMES RIVER...THE EASTERN RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ633-241915- CURRITUCK SOUND- 307 PM EDT WED MAY 23 2012 ...SEVERE THUNDERSTORM WATCH 292 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CURRITUCK SOUND. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ021>025-VAZ099-100-241915- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- ACCOMACK-NORTHAMPTON VA- 307 PM EDT WED MAY 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND AND THE EASTERN SHORE OF VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ012>017-030>032-102-241915- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK- 307 PM EDT WED MAY 23 2012 ...SEVERE THUNDERSTORM WATCH 292 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA AND THE NORTHERN OUTER BANKS OF NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME STORMS MAY PRODUCE GUSTY WINDS...HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
344 PM EDT WED MAY 23 2012
MDZ021-232000-
DORCHESTER MD-
344 PM EDT WED MAY 23 2012
...STRONG THUNDERSTORM MOVING ACROSS NORTHERN DORCHESTER COUNTY...
AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HURLOCK...MOVING NORTHWEST AT 10 TO 15 MPH.
EXPECT SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH
OF THESE STORMS. WIND GUSTS TO 40 MPH AND LOCALLY HEAVY DOWNPOURS
ARE ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.
LAT...LON 3867 7582 3859 7589 3862 7599 3865 7596
3866 7596 3868 7594 3870 7590 3871 7585
44SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 506 PM EDT WED MAY 23 2012 VAZ063-064-071-232145- CAROLINE VA-HANOVER VA-HENRICO VA- 506 PM EDT WED MAY 23 2012 ...STRONG THUNDERSTORMS OVER HENRICO AND HANOVER COUNTIES MOVING NORTHWEST... AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS NEAR GLEN ALLEN...OR ABOUT OVER ASHLAND... MOVING NORTHWEST AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR ELMONT AT 520 PM EDT...ASHLAND AT 545 PM EDT. WIND GUSTS TO 40 MPH...VERY HEAVY RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING AND HAIL ARE EXPECTED WITH THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. HEAVY RAINFALL CAN CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. LAT...LON 3782 7773 3796 7745 3767 7732 3757 7751 JFOSTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 610 PM EDT WED MAY 23 2012 VAZ063-064-071-072-232245- CAROLINE VA-HANOVER VA-HENRICO VA-KING WILLIAM VA- 610 PM EDT WED MAY 23 2012 ...ADDITIONAL THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL... AT 609 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BROKEN LINE OF THUNDERSTORMS...PRODUCING HEAVY DOWNPOURS...FROM STUDLEY TO LAKESIDE...OR FROM 8 MILES NORTHEAST OF MECHANICSVILLE TO MECHANICSVILLE...MOVING NORTH AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR... GLEN ALLEN AROUND 620 PM EDT... MANGOHICK AROUND 645 PM EDT... THE RUNOFF FROM THE RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. LAT...LON 3768 7715 3758 7745 3776 7752 3787 7717 44
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
640 PM EDT WED MAY 23 2012
NCZ030-232300-
BERTIE NC-
640 PM EDT WED MAY 23 2012
...STRONG THUNDERSTORM APPROACHING BERTIE COUNTY...
AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL MARTIN COUNTY...OR ABOUT OVER
WILLIAMSTON...MOVING NORTH AT 15 TO 20 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR QUITSNA AT 700 PM EDT.
EXPECT HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF
THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.
LOCALLY HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS...
AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.
LAT...LON 3587 7690 3590 7693 3585 7700 3585 7704
3587 7705 3592 7703 3594 7705 3592 7711
3593 7718 3604 7717 3595 7684 3584 7690
44SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
701 PM EDT WED MAY 23 2012
NCZ012-232345-
NORTHAMPTON NC-
701 PM EDT WED MAY 23 2012
...THUNDERSTORMS MOVING INTO NORTHAMPTON COUNTY...
AT 659 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF THUNDERSTORMS FROM 18 MILES SOUTHWEST OF GARYSBURG TO
RICH SQUARE...OR FROM 12 MILES SOUTHWEST OF HALIFAX TO RICH
SQUARE...MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR...
RICH SQUARE AROUND 710 PM EDT...
WOODLAND AROUND 730 PM EDT...
GARYSBURG AROUND 745 PM EDT...
EXPECT GUSTY WINDS...OCCASIONAL LIGHTNING AND HEAVY RAINFALL IN THE
PATH OF THESE STORMS. SMALL HAIL IS ALSO POSSIBLE.
LOCALLY HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.
LAT...LON 3621 7739 3624 7738 3632 7745 3630 7750
3630 7756 3632 7758 3635 7759 3640 7755
3648 7765 3648 7777 3651 7791 3654 7791
3654 7733 3651 7713 3622 7725 3621 7730
3616 7731
44The Norfolk radar (KAKQ), 113 km away, was scanning. The volume nearest the first event began at 23:05 UTC.
3 hail. Local standard time, as filed.
Hen egg size hail was reported.
Quarter size hail was reported.
Quarter size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385734, 385735, 385736.